Alert archive / Michigan / Flash Flood Warnings in 2025
Flash Flood Warning 1, NWS Gaylord, MI
NWS Gaylord, MI issued this flash flood warning at Jul 16, 2025, 6:04 PM EDT for Alpena County, Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2025, 6:04 PM EDT (22:04 UTC)
- Expired
- Jul 16, 2025, 9:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Flood severity
- None
County Alpena County, MI
The radar
The NCL Michigan radar (KAPX), 82 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 36 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
780
WGUS53 KAPX 162204
FFWAPX
MIC007-170115-
/O.NEW.KAPX.FF.W.0001.250716T2204Z-250717T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gaylord MI
604 PM EDT Wed Jul 16 2025
The National Weather Service in Gaylord has issued a
* Flash Flood Warning for...
Southwestern Alpena County in northern Michigan...
* Until 915 PM EDT.
* At 604 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Ossineke Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4498 8354 4489 8363 4488 8382 4493 8382
4499 8374
FLASH FLOOD...RADAR INDICATED
$$
SJC2 follow-up statements
974
WGUS73 KAPX 162343
FFSAPX
Flash Flood Statement
National Weather Service Gaylord MI
743 PM EDT Wed Jul 16 2025
MIC007-170115-
/O.CON.KAPX.FF.W.0001.000000T0000Z-250717T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alpena MI-
743 PM EDT Wed Jul 16 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT THIS
EVENING FOR SOUTHWESTERN ALPENA COUNTY...
At 743 PM EDT, Doppler radar estimated that 2 to 4 inches of rain
fell across portions of southern Alpena county between 400pm and
700pm. Existing flooding impacts will continue, but no additional
rainfall is expected through 900pm. Additional rainfall is expected
by late evening.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Ossineke Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4498 8354 4489 8363 4488 8382 4493 8382
4499 8374
FLASH FLOOD...RADAR INDICATED
$$
JPB343
WGUS73 KAPX 170111
FFSAPX
Flash Flood Statement
National Weather Service Gaylord MI
911 PM EDT Wed Jul 16 2025
MIC007-170121-
/O.EXP.KAPX.FF.W.0001.000000T0000Z-250717T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alpena MI-
911 PM EDT Wed Jul 16 2025
...FLASH FLOOD WARNING WILL EXPIRE AT 915 PM EDT THIS EVENING FOR
SOUTHWESTERN ALPENA COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
&&
LAT...LON 4499 8374 4498 8354 4489 8363 4488 8382
4493 8382
$$
JLDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 4:07 PM EDT, 1 hour 57 minutes earlier. Its key messages:
- Multiple rounds of storms expected for parts of northern Michigan through tonight. Rainfall totals of 1-2" with localized 4" or more possible, bringing potential flooding to low-lying and poor drainage areas.
- Rain-free end to the week with rain/storm chances returning Saturday/Saturday night.
Area forecast discussion, Jul 16, 4:07 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
407 PM EDT Wed Jul 16 2025
.KEY MESSAGES...
- Multiple rounds of storms expected for parts of northern
Michigan through tonight. Rainfall totals of 1-2" with
localized 4" or more possible, bringing potential flooding to
low-lying and poor drainage areas.
- Rain-free end to the week with rain/storm chances returning
Saturday/Saturday night.
&&
.SHORT TERM /THROUGH THURSDAY/...
Issued at 405 PM EDT Wed Jul 16 2025
Pattern Synopsis:
A subtle wave will continue to work across the area this evening
before a more pronounced shortwave punches overhead late tonight
through Thursday. A cold front draped across far northwest lower
will drop south as a deepening cyclone works northeast up the
boundary, crossing the Great Lakes tonight/Thursday morning. Surface
high pressure will then nose into the region on the backside of the
departing system by Thursday evening.
Forecast Details:
Multiple rounds of scattered to numerous storms are expected this
afternoon through tonight. Height falls/large-scale ascent has begun
to overspread the Northwoods, and showers/storms have already
started to pop up across parts of the area. Additional development
over the next few hours is likely, especially along the cold front
dropping south across the area. A complex with a broken line of
ongoing severe storms west of Lake Michigan will eventually work its
way across the lower peninsula later this evening and tonight.
As discussed by the previous forecaster, the primary concern with
activity through tonight will be localized heavy rainfall and
potential flooding. Near-climotological max PWAT values of between
1.6-1.9" are anticipated across northern Michigan through tonight,
setting the stage for efficient rainfall. Initial cells will tend to
be slow moving with relatively weak winds through the bottom half of
the profile. More mature cells will be supported by around 40kts of
deep layer shear to maintain organization, with a relatively slow
northeast track -- oriented along boundaries draped across the area.
The aforementioned complex of storms may also have training cells
along its northern periphery as the strongest attendant storms
likely pass to our south. This combination of favorable background
environment and potential for multiple rounds training over
localized areas of northern lower -- primarily southeast of a line
from Manistee to Rogers City -- brings forecast rainfall totals
of 0.5-1.5" to this area with localized totals of 4" or more
possible by Thursday morning. Low-lying and poor drainage areas
may see flooding should high-end rainfall totals materialize
later this evening and tonight. A few strong storms may lead to
localized gusty winds. Otherwise, rain chances will end from
west to east late tonight through Thursday morning, leaving most
of the day dry across northern Michigan.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 405 PM EDT Wed Jul 16 2025
Pattern Synopsis:
Shortwave troughing will keep progressing east of the region Friday
as zonal mid/upper-level flow settles overhead through the first
half of the weekend. Subsidence aloft behind the aforementioned
shortwave will help build surface high pressure across the Great
Lakes through the end of the week. A shortwave embedded in the main
flow looks to pivot overhead in the Saturday/Saturday night
timeframe, providing ample support aloft to support a weak cyclone
that will trek across the Great Lakes into Sunday. Ridging and
associated high pressure appears to settle back in early next week.
Forecast Details:
Rain-free weather is expected through Friday night with
aforementioned high pressure in place. The next chances for showers
and storms return to the area Saturday and Saturday night as the
shortwave slides over the Great Lakes. Dry weather is in the
forecast for Sunday through the first half of next week as high
pressure builds back in. Afternoon highs are expected to be close to
average over the weekend with readings in the mid 70s to low 80s.
Temperatures look to gradually warm through early next week,
climbing well into the 80s by Wednesday.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 138 PM EDT Wed Jul 16 2025
Showers and VCTS will move across Northern Michigan this
afternoon through tonight. CIGs will quickly drop to MVFR and
IFR conditions as precip moves across the region. Ceiling
heights remain low into Thursday morning with possible LIFR
conditions followed by gusty winds building in the late
morning/early afternoon hours of Thursday. VFR conditions
finally return Thursday afternoon at the end or shortly after
the forecast period.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Thursday morning through Thursday
evening for MIZ020-025-031-099.
MARINE...Small Craft Advisory from 8 PM this evening to 5 PM EDT
Thursday for LMZ323-342-344>346.
Small Craft Advisory from midnight tonight to noon EDT
Thursday for LMZ341.
&&
SHORT TERM...DJC
LONG TERM...DJC
AVIATION...SJCHazardous weather outlook, Jul 16, 4:12 PM EDT, 1 hour 52 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 412 PM EDT Wed Jul 16 2025 MIZ016>018-020>036-041-042-086>088-095>099-172015- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 412 PM EDT Wed Jul 16 2025 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. Multiple rounds of showers and storms will continue through tonight. Rainfall totals of 0.5" to 1.5" are expected for many areas of northern lower, with 4" or more possible across localized areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Dangerous swimming conditions are expected along Lake Michigan beaches south of Little Traverse Bay Thursday due to high waves of 4 to 6 feet and rip currents. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-172015- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 412 PM EDT Wed Jul 16 2025 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. Scattered to numerous thunderstorms are expected across the northern Great Lakes through tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 4:09 PM EDT | Beach Hazards Statement | APX | Benzie, Charlevoix, Leelanau, Manistee | 32 hr |
| Jul 16, 4:37 PM EDT | Small Craft Advisory | APX | 24 hr | |
| Jul 16, 4:50 PM EDT | Areal Flood Advisory | APX | Alpena | 76 min |
| Jul 16, 6:27 PM EDT | Areal Flood Advisory | APX | Cheboygan, Presque Isle | 3 hr |
| Jul 16, 7:02 PM EDT | Special Marine Warning | APX | 62 min | |
| Jul 16, 7:33 PM EDT | Flood Watch | APX | Alcona, Arenac, Crawford, Gladwin, Iosco, Kalkaska and 6 more | 8 hr |
Nearby
Flash Flood Warnings in Michigan, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.